Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Berry–Esseen bounds and multivariate limit theorems for functionals of Rademacher sequences

Kai Krokowski, Anselm Reichenbachs, and Christoph Thäle

Full-text: Open access


Berry–Esseen bounds for non-linear functionals of infinite Rademacher sequences are derived by means of the Malliavin–Stein method. Moreover, multivariate extensions for vectors of Rademacher functionals are shown. The results establish a connection to small ball probabilities and shed new light onto the relation between central limit theorems on the Rademacher chaos and norms of contraction operators. Applications concern infinite weighted 2-runs, a combinatorial central limit theorem and traces of Bernoulli random matrices.


Nous dérivons des estimations de type Berry–Esseen pour des fonctionnelles non-linéaires de suites infinies de Rademacher par la méthode de Malliavin–Stein. De plus, nous prouvons des extensions multivariées pour des vecteurs de fonctionnelles de Rademacher. Ces résultats établissent une connexion avec les probabilités de petites boules et apportent un nouvel éclairage sur la relation entre des théorèmes centraux limites sur le chaos de Rademacher et les normes d’opérateurs de contraction. Des applications concernent des succès consécutifs pondérés, un théorème central limite combinatoire et des traces de matrices de Bernoulli aléatoires.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 52, Number 2 (2016), 763-803.

Received: 3 April 2014
Revised: 1 October 2014
Accepted: 3 October 2014
First available in Project Euclid: 4 May 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F05: Central limit and other weak theorems 60G50: Sums of independent random variables; random walks 60B20: Random matrices (probabilistic aspects; for algebraic aspects see 15B52) 60H07: Stochastic calculus of variations and the Malliavin calculus

Berry–Esseen bound Central limit theorem Malliavin calculus Normal approximation Rademacher chaos Stein’s method


Krokowski, Kai; Reichenbachs, Anselm; Thäle, Christoph. Berry–Esseen bounds and multivariate limit theorems for functionals of Rademacher sequences. Ann. Inst. H. Poincaré Probab. Statist. 52 (2016), no. 2, 763--803. doi:10.1214/14-AIHP652.

Export citation


  • [1] G. W. Anderson and O. Zeitouni. A CLT for a band matrix model. Probab. Theory Related Fields 134 (2) (2006) 283–338.
  • [2] N. Balakrishnan and M. V. Koutras. Runs and Scans with Applications. Wiley Series in Probability and Statistics. Wiley-Interscience [John Wiley & Sons], New York, 2002.
  • [3] R. Blei. Combinatorial dimension and certain norms in harmonic analysis. Amer. J. Math. 106 (4) (1984) 847–887.
  • [4] R. Blei. Analysis in Integer and Fractional Dimensions. Cambridge Studies in Advanced Mathematics 71. Cambridge Univ. Press, Cambridge, 2001.
  • [5] R. Blei and S. Janson. Rademacher chaos: Tail estimates versus limit theorems. Ark. Mat. 42 (1) (2004) 13–29.
  • [6] S. Chatterjee. A new method of normal approximation. Ann. Probab. 36 (4) (2008) 1584–1610.
  • [7] L. H. Y. Chen, L. Goldstein and Q.-M. Shao. Normal Approximation by Stein’s Method. Probability and Its Applications (New York). Springer, Heidelberg, 2011.
  • [8] P. de Jong. A central limit theorem for generalized quadratic forms. Probab. Theory Related Fields 75 (2) (1987) 261–277.
  • [9] V. H. de la Peña and E. Giné. Decoupling: From Dependence to Independence. Probability and Its Applications (New York). Springer-Verlag, New York, 1999.
  • [10] P. Eichelsbacher and C. Thäle New Berry–Esseen bounds for non-linear functionals of Poisson random measures. Electron. J. Probab. 19 (102) (2014).
  • [11] A. P. Godbole. The exact and asymptotic distribution of overlapping success runs. Comm. Statist. Theory Methods 21 (4) (1992) 953–967.
  • [12] A. Guionnet. Large Random Matrices: Lectures on Macroscopic Asymptotics. Lecture Notes in Mathematics 1957. Springer-Verlag, Berlin, 2009.
  • [13] S. Kwapień and W. A. Woyczyński. Random Series and Stochastic Integrals: Single and Multiple. Probability and Its Applications. Birkhäuser, Boston, MA, 1992.
  • [14] R. Lachièze-Rey and G. Peccati. Fine Gaussian fluctuations on the Poisson space, I: Contractions, cumulants and geometric random graphs. Electron. J. Probab. 18 (32) (2013)
  • [15] R. Lachièze-Rey and G. Peccati. Fine Gaussian fluctuations on the Poisson space II: Rescaled kernels, marked processes and geometric $U$-statistics. Stochastic Process. Appl. 123 (12) (2013) 4186–4218.
  • [16] G. Last, M. D. Penrose, M. Schulte and C. Thäle. Moments and central limit theorems for some multivariate Poisson functionals. Adv. in Appl. Probab. 46 (2) (2014) 348–364.
  • [17] A. E. Litvak, A. Pajor, M. Rudelson and N. Tomczak-Jaegermann. Smallest singular value of random matrices and geometry of random polytopes. Adv. Math. 195 (2) (2005) 491–523.
  • [18] D. Marinucci and G. Peccati. Random Fields on the Sphere. London Mathematical Society Lecture Note Series 389. Cambridge Univ. Press, Cambridge, 2011.
  • [19] E. Mossel, R. O’Donnell and K. Oleszkiewicz. Noise stability of functions with low influences: Invariance and optimality. Ann. of Math. (2) 171 (1) (2010) 295–341.
  • [20] I. Nourdin and G. Peccati. Stein’s method and exact Berry–Esseen asymptotics for functionals of Gaussian fields. Ann. Probab. 37 (6) (2009) 2231–2261.
  • [21] I. Nourdin and G. Peccati. Stein’s method on Wiener chaos. Probab. Theory Related Fields 145 (1–2) (2009) 75–118.
  • [22] I. Nourdin and G. Peccati. Universal Gaussian fluctuations of non-Hermitian matrix ensembles: From weak convergence to almost sure CLTs. ALEA Lat. Am. J. Probab. Math. Stat. 7 (2010) 341–375.
  • [23] I. Nourdin and G. Peccati. Normal Approximations with Malliavin Calculus: From Stein’s Method to Universality. Cambridge Tracts in Mathematics 192. Cambridge Univ. Press, Cambridge, MA, 2012.
  • [24] I. Nourdin and G. Peccati. The optimal fourth moment theorem. Proc. Amer. Math. Soc. 143 (7) (2015) 3123–3133.
  • [25] I. Nourdin, G. Peccati and G. Reinert. Invariance principles for homogeneous sums: Universality of Gaussian Wiener chaos. Ann. Probab. 38 (5) (2010) 1947–1985.
  • [26] I. Nourdin, G. Peccati and G. Reinert. Stein’s method and stochastic analysis of Rademacher functionals. Electron. J. Probab. 15 (55) (2010) 1703–1742.
  • [27] I. Nourdin, G. Peccati and A. Réveillac. Multivariate normal approximation using Stein’s method and Malliavin calculus. Ann. Inst. Henri Poincaré Probab. Stat. 46 (1) (2010) 45–58.
  • [28] D. Nualart and S. Ortiz-Latorre. Central limit theorems for multiple stochastic integrals and Malliavin calculus. Stochastic Process. Appl. 118 (4) (2008) 614–628.
  • [29] D. Nualart and G. Peccati. Central limit theorems for sequences of multiple stochastic integrals. Ann. Probab. 33 (1) (2005) 177–193.
  • [30] G. Peccati, J. L. Solé and F. Utzet. Stein’s method and normal approximation of Poisson functionals. Ann. Probab. 38 (2) (2010) 443–478.
  • [31] G. Peccati and M. S. Taqqu. Wiener Chaos: Moments, Cumulants and Diagrams. Bocconi & Springer Series 1. Springer, Bocconi Univ. Press, Milan, 2011.
  • [32] G. Peccati and C. Thäle. Gamma limits and $U$-statistics on the Poisson space. ALEA Lat. Am. J. Probab. Math. Stat. 10 (1) (2013) 525–560.
  • [33] G. Peccati and C. A. Tudor. Gaussian limits for vector-valued multiple stochastic integrals. In Séminaire de Probabilités XXXVIII 247–262. Lecture Notes in Math. 1857. Springer, Berlin, 2005.
  • [34] G. Peccati and C. Zheng. Multi-dimensional Gaussian fluctuations on the Poisson space. Electron. J. Probab. 15 (48) (2010) 1487–1527.
  • [35] N. Privault. Stochastic analysis of Bernoulli processes. Probab. Surv. 5 (2008) 435–483.
  • [36] G. Reinert and A. Röllin. Multivariate normal approximation with Stein’s method of exchangeable pairs under a general linearity condition. Ann. Probab. 37 (6) (2009) 2150–2173.
  • [37] M. Reitzner and M. Schulte. Central limit theorems for $U$-statistics of Poisson point processes. Ann. Probab. 41 (6) (2013) 3879–3909.
  • [38] Y. Rinott and V. Rotar. On coupling constructions and rates in the CLT for dependent summands with applications to the antivoter model and weighted $U$-statistics. Ann. Appl. Probab. 7 (4) (1997) 1080–1105.
  • [39] M. Rudelson and R. Vershynin. The Littlewood–Offord problem and invertibility of random matrices. Adv. Math. 218 (2) (2008) 600–633.
  • [40] M. Schulte. A central limit theorem for the Poisson–Voronoi approximation. Adv. in Appl. Math. 49 (3–5) (2012) 285–306.
  • [41] M. Schulte. Normal approximation of Poisson functionals in Kolmogorov distance. J. Theoret. Probab. 29 (1) (2016) 96–117.
  • [42] C. Stein. A bound for the error in the normal approximation to the distribution of a sum of dependent random variables. In Proceedings of the Sixth Berkeley Symposium on Mathematical Statistics and Probability (Univ. California, Berkeley, Calif. 1970/1971) 583–602. Vol. II: Probability Theory. Univ. California Press, Berkeley, CA, 1972.